North Dakota, 2016

Tornadoes and Flash Flooding in North Dakota, August 3, 2016

August 3, 2016 · NWS FGF · 42 events in 11 counties and zones

By mid to late afternoon of August 3rd, a cold front had moved into central North Dakota. Ahead of the cold front, a warm front extended out to the east, or along the Canadian border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$100,000
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By mid to late afternoon of August 3rd, a cold front had moved into central North Dakota. Ahead of the cold front, a warm front extended out to the east, or along the Canadian border. This put all of eastern North Dakota and the northwest quarter of Minnesota in the warm sector, where afternoon highs reached into the 80s to around 90, with dew point readings well into the 60s. A ribbon of extreme instability pooled from north to south just ahead of the cold front, with a lot of low level twisting evident in the wind field. Thunderstorms flared up in a northeast to southwest line around Rugby, North Dakota, then slowly tracked eastward during the evening. Some of the initial thunderstorms resulted in tornadoes in the Bisbee, North Dakota, area, as well as very large hail. In addition, these storms dropped large amounts of rain in the Bisbee area. As these initial storms moved east, they gradually weakened and became more disorganized. Meanwhile, storms along the southern edge of the line strengthened, gradually affecting the Devils Lake, North Dakota, area. Once again, several tornadoes were reported, with large hail as well. By late evening into the early morning hours of August 4th, the line over Devils Lake joined a line that blew up southwest of Jamestown, North Dakota, to form a continuous line of storms. This line of storms continued to move east, pushing through the central and southern Red River Valley, and into portions of west central Minnesota. By the time it reached west central Minnesota, the storms mainly produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 3, 2:40 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 3, 2:40 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
340 PM CDT WED AUG 3 2016

.SHORT TERM...(This evening through Thursday)
Issued at 307 PM CDT Wed Aug 3 2016

A low pressure system currently digging into northwest ND will
slide eastward along the CanAm border through the late
afternoon and evening hours. Deep layer moisture advection and
surface heating ahead of this system has /by 3pm/ developed a
broad area of quite unstable air with surface and mixed layer
CAPE exceeding 4000 j/kg and minimal CIN across central eastern
ND. RUC13 and HRRR versions are all indicating high degree of low
level /0-2 km VGP/ spin potential and instability which would
support rapid sub-cloud ascent and increased tornadic potential.
Shear profiles shud support strong overall updraft and the ability
of supercell development and maintenance.

Storms should clear from eastern ND by midnight and decrease in
intensity over northwest MN during the late overnight hours.
Somewhat cooler and drier westerly flow will develop on
Thursday.. with scattered showers are possible along the CanAm
border Thursday afternoon... mainly in backwash instability.

.LONG TERM...(Thursday night through Wednesday)
Issued at 307 PM CDT Wed Aug 3 2016

The period will begin quiet as surface low pressure moves away from
the area and towards Hudson Bay. Upper ridging will build into the
Plains states as slightly cooler and drier Canadian air works its way
southward. Temperatures to end the work week and start the weekend
look to top out slightly below normal with values mainly in the mid
to upper 70s and gradually into the lower 80s.

The upper ridge begins breaking down late Sunday as an upper low
strengthens across the Pacific northwest. Models disagree a bit on
the timing and strength of this feature with the GFS much stronger
and more pronounced than the ECMWF. Regardless, several waves are
progged to move through the southwest flow ahead of this system
allowing precipitation chances to return by late Sunday/early
Monday. At this time, not able to confidently pick out the timing of
the strongest waves so generally went with slight chance/chance PoPs
through Wednesday.

Temperatures for the second half of the period will be just a tad
warmer with highs in the upper 70s across the north and low to mid
80s in the south.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1245 PM CDT Wed Aug 3 2016

Expect areas MVFR cigs and vsbys in strong to severe tstms to
develop across the FA from after 22z into central and eastern
ND...after 02z into the Red River Valley...and after 04z across
northwest and west central Minnesota. Conditions becoming VFR
across eastern ND after 06z...and across northwest MN after 10z.
Thursday morning...fair skies and light south to southwest flow.

&&

.FGF Watches/Warnings/Advisories...
ND...Tornado Watch 430 until 11pm cdt.
MN...Tornado Watch 430 until 11pm cdt.

SHORT TERM...Gust
LONG TERM...Lee
AVIATION...Gust
Hazardous weather outlook, Aug 3, 7:57 AM CST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
857 AM CDT WED AUG 3 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041400-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
857 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ENHANCED RISK FOR SEVERE WEATHER IN EASTERN ND LATE THIS
AFTERNOON AND EVENING. SIGNIFICANT HAIL...GREATER THAN 2 INCHES
POSSIBLE...AND SOME TORNADIC ACTIVITY IS POSSIBLE LATE IN THE
AFTERNOON ACROSS CENTRAL AND EASTERN ND. STORMS WILL PRESENT MORE
OF A WIND THREAT AS THE ACTIVITY MERGES INTO A LINEAR SYSTEM AND
MOVES INTO THE RED RIVER VALLEY AND NW MN THIS EVENING AND INTO
THE OVERNIGHT HOURS. THEREFORE...THIS AREA IS UNDER A SLIGHT RISK
FOR SEVERE STORMS FOR MAINLY STRONG WINDS AND ISOLATED LARGE HAIL.
HEAVY RAINFALL WITH LOCALIZED FLOODING IS ALSO POSSIBLE WITH ANY
STORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL RETURN FOR MONDAY AND TUESDAY
AFTER A QUIET WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JK/LEE

The radar

The Minot AFB radar (KMBX), 89 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 13 hail, 4 tornado, 3 heavy rain, 3 funnel cloud, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Benson

When
August 3, 4:05 PM CST
Where
Benson County, 2.27 mi NNE of Knox
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.360, -99.660

A few four to six inch diameter tree branches were blown down in shelterbelts across northern Knox Township.

Hail, Towner

When
August 3, 4:25 PM CST
Where
Towner County, 6.11 mi NW of Zion
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
48.550, -99.490

The hail covered the ground.

Tornado, Towner

When
August 3, 4:45 PM CST to 5:25 PM CST
Where
Towner County, 0.83 mi NNE of Agate to 13.24 mi ENE of Agate
Rating
EF2
Path length
12 mi
Path width
1,200 yd
Reported by
NWS Storm Survey
Coordinates
48.630, -99.470

This tornado began in Rolette County, then crossed into Towner County one mile north-northeast of Agate. In Towner County, it tracked for twelve miles. The tornado center tracked about 2.5 miles north of Bisbee and continued east across highway 281. The tornado demolished farm buildings at two farms and snapped over two dozen power poles at various locales. Peak winds were estimated at 120 mph.

Thunderstorm Wind, Towner

When
August 3, 4:55 PM CST
Where
Towner County, 4.11 mi W of Bisbee Lyster Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.630, -99.470

Power poles and power lines were blown down.

Thunderstorm Wind, Towner

When
August 3, 5:23 PM CST
Where
Towner County, 2.48 mi NNW of Arndt
Measured
85 kt (98 mph) estimated gust
Reported by
Storm Chaser
Coordinates
48.660, -99.260

Power lines and power poles were snapped along highway 281, one to two miles north of the intersection with highway 66.

Thunderstorm Wind, Towner

When
August 3, 5:30 PM CST
Where
Towner County, 2.07 mi N of Egeland
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.660, -99.100

Numerous poplar and pine trees were snapped or uprooted at farmsteads and shelterbelts across Crocus and Twin Hill townships. Large 1200 pound hay bales were blown across a road.

Hail, Towner

When
August 3, 5:40 PM CST
Where
Towner County, 4.11 mi W of Bisbee Lyster Arpt
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
48.630, -99.470

Large hail fell along highway 66.

Hail, Towner

When
August 3, 5:47 PM CST
Where
Towner County, 2.07 mi N of Newville
Measured
1.5 in hail
Reported by
Public
Coordinates
48.600, -99.000

Large hail and very strong winds were reported across northern Victor Township.

Thunderstorm Wind, Cavalier

When
August 3, 5:52 PM CST
Where
Cavalier County, 2.29 mi SW of Munich
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.650, -98.860

Numerous large tree branches were blown down in shelterbelts across Trier and Seivert townships.

Thunderstorm Wind, Towner

When
August 3, 5:55 PM CST
Where
Towner County, 3.91 mi ESE of Considine
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.550, -99.200

The wind gust was measured by mobile equipment.

Heavy Rain, Towner

When
August 3, 5:57 PM CST
Where
Towner County, 2.74 mi W of Bisbee Lyster Arpt
Reported by
Trained Spotter
Coordinates
48.630, -99.440

Heavy rain resulted in rising water in ditches, approaching on highway 66.

Heavy Rain, Towner

When
August 3, 6:05 PM CST
Where
Towner County, 1.14 mi NW of Rocklake
Reported by
Broadcast Media
Coordinates
48.790, -99.250

Heavy rain resulted in street flooding.

Thunderstorm Wind, Cavalier

When
August 3, 6:20 PM CST
Where
Cavalier County, 4.73 mi SSE of Weaver
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.540, -98.670

The wind gust was measured by the Hampden RAWS station.

Hail, Towner

When
August 3, 6:23 PM CST
Where
Towner County, 0.69 mi N of Cando
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.490, -99.200

Quarter sized hail fell along with very heavy rain.

Hail, Towner

When
August 3, 6:26 PM CST
Where
Towner County, 0.69 mi N of Cando
Measured
1.5 in hail
Reported by
Social Media
Coordinates
48.490, -99.200

Flash Flood, Towner

When
August 3, 6:30 PM CST to 9:00 PM CST
Where
Towner County, 3 mi NW of Bisbee Lyster Arpt to 3 mi SW of Bisbee Lyster Arpt
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
48.661, -99.427

Highway 66 was closed due to water flowing across the road. Fields and ditches were flooded across Grainfield, Sorenson, New City, and Gerrard townships.

Thunderstorm Wind, Cavalier

When
August 3, 6:31 PM CST
Where
Cavalier County, 0.69 mi N of Langdon
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.760, -98.370

A few large tree branches were blown down and at least one twelve inch diameter tree was snapped near the ground.

Thunderstorm Wind, Cavalier

When
August 3, 6:33 PM CST
Where
Cavalier County, 1.14 mi NE of Langdon
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.760, -98.350

The wind gust was measured by a personal weather station.

Hail, Benson

When
August 3, 6:38 PM CST
Where
Benson County, 6.81 mi NNE of Maddock Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.070, -99.470

Quarter sized hail was reported along with heavy rain.

Hail, Towner

When
August 3, 6:40 PM CST
Where
Towner County, 4.36 mi WNW of Maza
Measured
2 in hail
Reported by
Social Media
Coordinates
48.390, -99.290

Thunderstorm Wind, Ramsey

When
August 3, 7:00 PM CST
Where
Ramsey County, 2.4 mi WNW of Penn
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.230, -99.130

Several four to six inch diameter tree branches were blown down in shelterbelts along highway 2.

Thunderstorm Wind, Ramsey

When
August 3, 7:12 PM CST
Where
Ramsey County, 2.91 mi SSW of Garske
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
48.330, -98.890

Four large 20,000 bushel steel grain bins were partially caved in at a farmstead.

Hail, Pembina

When
August 3, 7:20 PM CST
Where
Pembina County, 1.38 mi S of Hamilton
Measured
1.5 in hail
Reported by
Public
Coordinates
48.780, -97.450

Quarter to ping pong ball sized hail fell across central Hamilton Township, along with very heavy rain and strong winds.

Hail, Ramsey

When
August 3, 7:25 PM CST
Where
Ramsey County, 3.09 mi NNE of Devils Lake Arpt
Measured
1 in hail
Reported by
NWS Storm Survey
Coordinates
48.160, -98.870

Nickel to quarter sized hail fell.

Funnel Cloud, Eddy

When
August 3, 7:28 PM CST
Where
Eddy County, 3.26 mi W of New Rockford
Reported by
Trained Spotter
Coordinates
47.680, -99.200

A brief funnel cloud was observed west of New Rockford.

Funnel Cloud, Ramsey

When
August 3, 7:29 PM CST
Where
Ramsey County, 1.38 mi N of (Dvl)devils Lake Mun
Reported by
Trained Spotter
Coordinates
48.140, -98.920

A persistent wall cloud with brief funnels was observed.

Hail, Ramsey

When
August 3, 7:35 PM CST
Where
Ramsey County, 1.55 mi ENE of Devils Lake Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.130, -98.870

Funnel Cloud, Eddy

When
August 3, 7:38 PM CST
Where
Eddy County, 2.27 mi SSE of Sheyenne
Reported by
Social Media
Coordinates
47.800, -99.100

A persistent wall cloud with funnel was observed.

Tornado, Ramsey

When
August 3, 7:40 PM CST to 7:43 PM CST
Where
Ramsey County, 3.3 mi ENE of Sweetwater to 4.65 mi E of Sweetwater
Rating
EF0
Path length
1.38 mi
Path width
40 yd
Reported by
Trained Spotter
Coordinates
48.230, -98.800

This was the first of two tornadoes viewed and photographed by multiple storm chasers in the Sweetwater Lake area, in southern Freshwater and Morris townships. This tornado tracked over open fields and marshland. Peak winds were estimated at 75 mph.

Tornado, Ramsey

When
August 3, 7:41 PM CST to 7:43 PM CST
Where
Ramsey County, 1.38 mi S of Sweetwater
Rating
EF0
Path length
0.8 mi
Path width
40 yd
Reported by
Trained Spotter
Coordinates
48.200, -98.870

This was the second of two tornadoes viewed and photographed by multiple storm chasers in the Sweetwater Lake area. This tornado tracked to the east-southeast over open fields and marshland. Peak winds were estimated at 75 mph.

Hail, Eddy

When
August 3, 7:45 PM CST
Where
Eddy County, 9.29 mi E of Divide Siding
Measured
1.25 in hail
Reported by
Public
Coordinates
47.770, -98.920

Tornado, Eddy

When
August 3, 8:10 PM CST to 8:20 PM CST
Where
Eddy County, 11.78 mi N of Brantford to 12.43 mi WSW of Hamar
Rating
EF2
Path length
3.25 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
47.770, -98.860

A tornado tracked across far southeast Hilldale Township into the far southwest corner of Eddy Township, snapping or uprooting numerous trees along the Sheyenne River valley. The roof was completely torn off a farmhouse, with several outbuildings also destroyed. Peak winds were estimated at 135 mph.

Hail, Eddy

When
August 3, 8:15 PM CST
Where
Eddy County, 8.18 mi SW of Hamar
Measured
1 in hail
Reported by
Public
Coordinates
47.770, -98.680

Thunderstorm Wind, Nelson

When
August 3, 9:02 PM CST
Where
Nelson County, 0.46 mi W of Mc Ville Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.780, -98.190

A few four to six inch diameter tree branches were blown down. Pea to penny size hail also fell.

Hail, Griggs

When
August 3, 9:25 PM CST
Where
Griggs County, 1.46 mi NNE of Shepard
Measured
1.25 in hail
Reported by
Public
Coordinates
47.400, -98.120

Thunderstorm Wind, Grand Forks

When
August 3, 9:28 PM CST
Where
Grand Forks County, 0.83 mi SE of (Gfk)grand Forks Int
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
47.940, -97.170

The wind gust was measured at the Grand Forks airport.

Thunderstorm Wind, Grand Forks

When
August 3, 9:42 PM CST
Where
Grand Forks County, 1.15 mi NE of (Rdr)grand Forks Afb
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency
Coordinates
47.960, -97.380

The wind gust was measured at the Grand Forks Air Force Base.

Heavy Rain, Grand Forks

When
August 3, 9:49 PM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Reported by
Amateur Radio
Coordinates
47.920, -97.070

Street and underpass flooding was reported.

Thunderstorm Wind, Ransom

When
August 3, 10:10 PM CST
Where
Ransom County, 3.45 mi N of Mc Leod
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
46.450, -97.300

The wind gust was measured at a RAWS station.

Flash Flood, Grand Forks

When
August 3, 10:40 PM CST to 11:59 PM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks to Grand Forks
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
47.920, -97.070

Portions of University avenue, DeMers avenue, Washington Street, and 42nd street were flooded by heavy rain. The Washington underpass was also flooded and closed to traffic.

Thunderstorm Wind, Ransom

When
August 3, 10:43 PM CST
Where
Ransom County, 2.03 mi ESE of Elliott
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
46.390, -97.760

Strong winds caused minor roof damage and knocked down two large trees.

Thunderstorm Wind, Sargent

When
August 3, 11:01 PM CST
Where
Sargent County, 0.96 mi W of Gwinner
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.230, -97.670

Strong winds were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for North Dakota, 2016Warnings in North Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643464, 643476, 643477, 643480, 643481, 643482, 643507, 643509, 643511, 643512, 643522, 643523, 643513, 643515, 643516, 643521, 643524, 643525, 643526, 643527, 643528, 643530, 643532, 643533, 643534, 643535, 643536, 643537, 643539, 643541, 643542, 643712, 643544, 643716, 643717, 643718, 643719, 643720, 643721, 643725, and more.